MAUDE Adverse Event Report: QUICKIE Q700M; POWER WHEELCHAIR

QUICKIE Q700M; POWER WHEELCHAIR
Model Number Q700M
Medical Device Problem Code No Apparent Adverse Event (3189)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/30/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Background information: there are no injuries reported and no malfunctions that, if they were to recur, would result in serious injury or death.Medwatch form (mw5103292) was received on 3-sep-2021 (case no.(b)(4)) where end user reported to the fda the following: "chair has left me stranded, and since delivery the chair cannot hold a proper charge.Numotion has replaced the batteries at least 3 times.Three weeks ago they finally replaced the motors.Now the motor overheats and smells of burned oil.They stated the motor is safe to reach 250 degrees f.There are no guards in place." end user originally contacted sunrise medical on 30-jul-2021 (case no.(b)(4)) and complained of numerous issues: (1) motors on chair were hot, too hot to touch, (2) joystick was to have two mounts upon delivery, but second joystick mount was not added for six months after delivery (chair delivered in dec., second joystick mount added in may), (3) numotion replaced batteries 4 times (dates of replacements not provided; batteries not ordered from sunrise medical), (4) numotion replaced battery charger (date of replacement not provided; battery charger not ordered from sunrise medical), (5) motors replaced in (b)(6) 2021.Quickie q700m owner manual (247553, rev.H, page 5, section 2.0: safety) states "2.2 safety: temperature: warning! avoid physical contact with the wheelchair's motors at all times.Motors are continuously in motion during use and can reach high temperatures.After use, the motors will cool down slowly.Physical contact could cause burns.Allow the motors after using at least 30 minutes to cool down." complaint filed on (b)(6) 2021 with sunrise medical (case no.(b)(4)) resulted in the following assessments based on the allegations listed: 1.Motors were too hot to touch.As defined in the q700m owner manuals, motors are not designed to be touched during operation.They can become too hot to touch and the manual contains warnings to avoid touching the motors during operation.2.Second joystick mount not installed until five months after delivery this is a dealer configuration issue.The subject wheelchair was ordered from sunrise medical with one joystick mount (item 250jm34: fixed joystick mount on armrest; item 250hm16: joystick mount, right hand armrest).Therefore, there is no malfunction as the chair was manufactured as specified by the dealer.There is no design, manufacture, or assembly malfunction.3.Battery replacement (numerous) no reason specified as to why batteries were replaced.Potential cause could not be identified, therefore, analysis was not performed.4.Battery charger replacement (no claim as to why battery charger was replaced) no reason specified as to why battery charger was replaced.Potential cause could not be identified, therefore, analysis was not performed.5.Motor replacement (no claim as to why motors were replaced) no reason specified as to why motors were replaced.Potential cause could not be identified, therefore, analysis was not performed.Discussion: for purposes of this filing, the only allegation of deficiency that has a potential to contribute to or cause injury is the complaint that the motors are "too hot to touch." therefore, this filing will focus only on this allegation of deficiency in the section h coding and in the conclusion below.In the medwatch report (mw5103292), the customer claims they were told that the motors on their wheelchair could reach "250°" (presumably fahrenheit).Sunrise medical could not identify anyone that would have passed this erroneous information on to the consumer.While the motors can operate without damage to the motors themselves up to 100°c/212°f under extreme, heavy-use cases (up-hill, under heavy loads, with high ambient temperatures); however, this is not a typical operating temperature of the motor.During testing (under conditions pursuant to the requirements of iso 7176-4 and at 22°c/72°f ambient temperature), the 4 pole (10kph/6mph) motors (item #250q195) reached a maximum surface temperature of 49.9°c/121.8°f.Per astm c 1055-03:2020, standard guide for heated system surface conditions that produce contact burn injuries, figure x1.2, page 6): x1.2.3.1 the pain reaction to prolonged hyperthermia exposure first occurs as a stinging sensation at between 47.5°c [117.5°f] and 48.5°c [119.3°f].The level of discomfort does not always correlate with the level of damage sustained or with intensity between subjects or the same subject on different days.X1.2.3.2 the lowest temperature where epidermis (outside skin layer) damage occurs is approximately 44°c [111.2°f] when it is sustained for approximately 6 h.It is possible to extrapolate this result to conclude that longer exposures might cause damages at temperatures below 44°c [111.2°f].X1.2.3.3 as the temperatures of contact increase above 44°c [111.2°f], the time to damage is shortened by approximately 50% for each 1°c [1.8°f] rise in temperature up to about 51°c [123.8°f].X1.2.3.4 testing showed that increasing the pressure of contact within an expected range was not sufficient to collapse the blood vessels and cause an increased vulnerability of the epidermis to thermal injury.X1.2.3.5 at temperatures above 70°c [158°f], the rate of injury from a high capacity surface exceeds the body reaction time (less than 1 s to have completed epidermis cell death) such that the blood vessel location or flow has little effect on the level of burn.This information concludes that, at the highest tested temperature for these power wheelchair motors (50°c/122°f), it would take approximately 6 minutes of continuous contact with an exposed motor to actually sustain serious injury that would most likely result in reversible injury (thermal inactivation of tissue contents) (figure x1.2: thermal sensations and associated effects throughout range of temperatures compatible with tissue life).In researching industry competitors (permobil, invacare, and pride) that all use the same motors (4 pole, 10kph/6mph wheelchair motors), it was discovered that only one (permobil) places covers over the motors.However, through benchmarking, it was discovered that this was purely an aesthetic concern, not a safety concern.Invacare and pride, like sunrise medical, place their motors below the seat of the end user, which is outside the normal areas for surface contact.The motors are outside the "occupant reach space" as defined in iso 7176-14:2008, wheelchairs -- part 14: power and control systems for electrically powered wheelchairs and scooters -- requirements and test methods, section 9.5, page 36.Conclusion: there is no reported malfunction identified in design, manufacture, or assembly of the subject wheelchair.There is no allegation of injury.This report is being filed as a response to the consumer's filing of medwatch report (mw5103292).Since no malfunction can be identified and no issues occurred that caused or contributed to serious injury or death and no malfunctions were identified that could lead to serious injury or death, should they recur; sunrise medical considers this issue closed.Sunrise may provide a supplemental report, should additional information come to light.
 
Event or Problem Description
End user called sunrise medical customer service on (b)(6) 2021 to complain that she has multiple issues with this chair.No injuries reported.These complaints include: (1) motors on her chair are "too hot to touch", she stated that she is afraid that the motors will "catch her house on fire." (2) she claimed that she was "supposed to have two joystick mounts (left and right), but left joystick mount was not installed until (b)(6) of 2021.(3) she claims that the dealer has had to replace her batteries "4 times with different types of batteries." (4) she claims that the battery charger had to be replaced.(5) motors were also replaced in (b)(6) 2021 (order no.(b)(4)).

Brand Name
QUICKIE Q700M
Common Device Name
POWER WHEELCHAIR
MDR Report Key12562915
Report Number2937137-2021-00044
Device Sequence Number19117857
Product Code ITI
UDI-Device Identifier00016958059793
UDI-Public(01)00016958059793
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K172384
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberQ700M
Device Catalogue NumberEIPW25
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/03/2021
Initial Report FDA Received Date10/01/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/25/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
MW5103292
Patient Sequence Number1